Indiana, 2004

Flash Flood in Indiana, July 17, 2004

July 17, 2004 · NWS IND · 1 event in 1 county or zone

Isolated thunderstorms with heavy rain moved across southern portions of central Indiana on the early morning of 17 June 2004.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Isolated thunderstorms with heavy rain moved across southern portions of central Indiana on the early morning of 17 June 2004.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 16, 3:20 PM EST, 10 hours 10 minutes earlier.

Area forecast discussion, Jul 16, 3:20 PM EST, 10 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
320 PM EST FRI JUL 16 2004

.DISCUSSION...MAIN PROBLEMS WILL BE THE CHANCES OF RAIN. COLD FRONT
WILL BE MOVING THROUGH INDIANA TONIGHT. THUNDERSTORMS HAVE DEVELOPED
AHEAD OF THE FRONT. AN AREA OF THUNDERSTORMS WAS OVER NORTHERN
INDIANA WITH ONLY ISOLATED STORMS OVER THE CENTRAL AND SOUTH. THE
GFS LIFTED INDEXES DROP TO -4.5 IN NORTHERN INDIANA. THIS VORT MOVES
TO THE EAST. WILL GO WITH LIKELY POPS IN THE NORTH CLOSER TO THE
HIGHER VORT. SCATTERED STORMS IN THE CENTRAL AND SOUTH. TEMPS LAST
NIGHT DROPPED TO A LITTLE BELOW GUIDANCE. WILL CONTINUE WITH THE
TREND TONIGHT.

ON SATURDAY THE FRONT MOVES SOUTH OF THE OHIO RIVER. THE AIR REMAINS
FAIRLY MOIST WITH VORT OVER AREA. WILL CONTINUE WITH A CHANCE OF
STORMS ON SATURDAY AS PREVIOUS FORECAST. TEMPS FROM MID 70S TO
AROUND 80.

THE MOISTURE AND VORT WILL REMAIN ENOUGH ON SATURDAY EVENING TO
CONTINUE A CHANCE THEN.

NORTHWEST FLOW CONTINUES OVER AREA ON SUNDAY. THIS FLOW USUALLY
GIVES AS MUCH OR MORE CLOUDS THEN GUIDANCE HAS. AN AREA OF VORTICITY
DOES SWING THROUGH DURING THE AFTERNOON. WILL BRING A CHANCE OF
THUNDERSTORMS IN THE AREA WITH THIS DISTURBANCE.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

HAINES
Hazardous weather outlook, Jul 16, 4:00 PM EST, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
400 PM EST FRI JUL 16 2004

INZ021-028>031-035>049-051>057-060>065-067>072-171100-
BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-DAVIESS-DECATUR-
DELAWARE-FOUNTAIN-GREENE-HAMILTON-HANCOCK-HENDRICKS-HENRY-HOWARD-
JACKSON-JENNINGS-JOHNSON-KNOX-LAWRENCE-MADISON-MARION-MARTIN-MONROE-
MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RANDOLPH-RUSH-SHELBY-SULLIVAN-
TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN-
323 PM EST FRI JUL 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER CENTRAL INDIANA
TONIGHT. THE MAIN THREAT WILL BE LARGE HAIL...DAMAGING WINDS AND
HEAVY RAIN.

.DAY TWO THROUGH DAY SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS OVER THE AREA DURING THE DAY ON
SATURDAY. THERE IS ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS
DURING THE LATE AFTERNOON AND EVENING ON SUNDAY. THERE IS A CHANCE
OF SHOWERS AND THUNDERSTORMS WEDNESDAY NIGHT THROUGH THURSDAY. AT
THIS TIME...THE STORMS OVER THE WEEKEND ARE NOT EXPECTED TO REACH
SEVERE LIMITS.

.SPOTTER INFORMATION STATEMENT...

SEVERE WEATHER SPOTTERS MAY BE NEEDED THIS EVENING MAINLY OVER NORTH
CENTRAL INDIANA. SEVERE WEATHER SPOTTERS SHOULD NOT BE NEEDED OVER
THE WEEKEND.

HAINES

The radar

The Indianapolis radar (KIND), 98 km away, was scanning. The volume nearest the first event began at 06:28 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Lawrence

When
July 17, 1:30 AM EST to 4:00 AM EST
Where
Lawrence County, South Portion
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
38.841, -86.483 (the zone’s center; the record gives no point)

Numerous roads were closed due to high water. A car was stranded in high water as well.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2004Every state in 2004This day in weather historyWarnings in Indiana, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5412220.